Indiana, 2008

Hail and Damaging Winds in Indiana, June 25, 2008

June 25, 2008 · NWS IWX · 4 events in 2 counties and zones

A weak warm front became stationary from Laporte to Portland. This combined with an approaching upper wave, moderate shear and instability to allow for thunderstorm development, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A weak warm front became stationary from Laporte to Portland. This combined with an approaching upper wave, moderate shear and instability to allow for thunderstorm development, some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 25, 3:07 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 25, 3:07 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 PM EDT WED JUN 25 2008

.SHORT TERM...
TONIGHT THROUGH THURSDAY NIGHT.

...ISOLATED SVR THREAT FOR NEXT COUPLE OF HOURS...

ZONES DELAYED DUE TO WARNING OPERATIONS...SHOULD BE OUT NOW.

COMPLICATED FORECAST REMAINS WITH NEAR TERM CONCERNS AS MCV TRACKS
ACROSS THE AREA IN THE WAKE OF THE MORNING CONVECTION. THEN
ATTENTION TURNS TO ANTICIPATED DEVELOPMENT FURTHER WEST TONIGHT.

NEAR TERM...
LLJ HAS BEGUN TO CALM DOWN SOMEWHAT BUT STILL NOT BAD AROUND 30
KTS PER WOLCOTT PROFILER. THIS ALONG WITH THE MCV ARE CONTINUING
TO HOLD TOGETHER AN AREA OF SHOWERS THAT WILL TRACK ACROSS MAINLY
THE SOUTHERN CWA THROUGH 00Z. ISOLATED SUPERCELL HAS RAPIDLY
DEVELOPED IN PAST HOUR AND IS MOVING FROM FULTON COUNTY INTO
KOSCIUSKO COUNTY. THIS CELL IS IN BEST AREA WITH INCREASED LL
SHEAR AND INFLOW OF MODERATE INSTABILITY FROM THE SOUTH. FOR NOW
AFTER COORDINATION WITH SPC...WILL HOLD OFF ON ANY WATCH DUE TO
ISOLATED NATURE OF THIS CELL AND NO SIGNS OF ANYTHING ELSE
DEVELOPING. IF TRENDS CHANGE THAN A SMALL WATCH MAY BE CONSIDERED
UPSTREAM OF THE CONVECTION. FOR NOW HAVE WENT WITH PRE 1ST PERIOD
OF LIKELY SHOWERS...CHC THUNDER AS OVERALL AREA AS CONTINUED TO
BREAK UP SOMEWHAT. WILL MONITOR TRENDS FOR FURTHER UPDATES. ONCE
THE MCV DEPARTS THINGS SHOULD QUIET DOWN THE REMAINDER OF THE
EVENING.

LATE TONIGHT THROUGH THURSDAY
NIGHT... ANOTHER FAST MOVING SHORTWAVE TROUGH IN ACTIVE NORTHERN
STREAM NEAR CANADA/US BORDER WILL TRACK ESE THROUGH SOUTHERN
ONTARIO AND EVENTUALLY INTO SOUTHWEST QUEBEC BY THURSDAY AFTN/EVE.
THIS WILL DRAW A WEAKENING FRONTAL BOUNDARY SOUTHWARD INTO THE
UPPER MIDWEST BY LATE TONIGHT AND INTO THE SOUTHERN GREAT LAKES BY
THURSDAY AFTN/EVE. ANOTHER MCS WILL LIKELY IGNITE OUT NEAR IA
AGAIN TONIGHT AS THE AFOREMENTIONED SFC FRONT INTERACTS WITH AN
INTENSIFYING LL JET. WILL NEED TO MONITOR THIS AS IT COULD IMPACT
WESTERN AREAS LATE TONIGHT AND INTO THURSDAY MORNING AS IT
TRANSLATES EASTWARD IN PERSISTENT WNW FLOW. THIS FEATURE SHOULD
FALL APART AS IT APPROACHES...ALTHOUGH CHC POPS STILL WARRANTED
OVERNIGHT TONIGHT INTO THU MORNING ACROSS THE ENTIRE FA DUE TO
STEEPENING MID LEVEL LAPSE RATES/ELEVATED INSTABILITY AND RICH LL
THETA-E AIR. SCT SHOWERS/STORMS A GOOD BET THU AFTN/EVE WITH SFC
DEWPOINTS IN THE UPPER 60S COMBINED WITH STEEPENING MID LEVEL
LAPSE RATES TO YIELD MLCAPE VALUES NEAR OR ABOVE 3K J/KG PER BUFR
SOUNDINGS. ALSO EXPECT DECENT FORCING FROM SFC BOUNDARY IN THE
NORTH AND 5H JET MAXIMA PROPAGATING SE THROUGH NORTHERN WI AND
CENTRAL LOWER MI. SLIGHT RISK FOR SVR FROM SPC SEEMS REASONABLE
WITH MARGINALLY ORGANIZED MULTICELLS THE PRIMARY
CONCERN...ALTHOUGH POSSIBLE SUPERCELL DEVELOPMENT NOT OUT OF THE
QUESTION IN THE NORTH CLOSER TO DEEP LAYER SHEAR AOA 30KTS IN MI.
KEPT THU/THU NIGHT POPS IN THE CHC CATEGORY AS THE LIMITING FACTOR
TO SHOWER/STORM DEVELOPMENT WILL ONCE AGAIN BE THE POSSIBLE
CONVECTIVE CLOUD DEBRIS FROM THE EXPECTED MORNING MCS WHICH WOULD
LIMIT DESTABILIZATION/HEATING. AS FOR TEMPERATURES...DID NOT MAKE
ANY CHANGES ALTHOUGH COULD SEE COOLER HIGHS NEAR 80 ON THURSDAY
DEPENDING ON LINGERING CLOUD COVER.

&&

.LONG TERM...

YET MORE THUNDERSTORMS IN THE LONG TERM WITH FRIDAY AND SATURDAY
LOOKING LIKE POTENTIALLY BUSY AFTERNOONS.  STRONG H5 COLD POOL/TROF
SAGGING SOUTH OVER GREAT LAKES WITH ASSOCIATED SFC FRONT DROPPING
ACROSS MIDWEST.  FRONTAL PASSAGE INDICATED SATURDAY AFTERNOON BY NAM
WITH GFS SLIGHTLY SLOWER.  AT ANY RATE...BOTH AFTERNOONS SPORTING AN
UNSTABLE MOIST AIRMASS IN PLACE AT SFC WITH INCREASING UPPER LEVEL
WINDS/CAA AS TROF DIGS SOUTHEASTERLY. AS HAS BEEN THE
CASE...WILDCARD IS IMPACT OF ANY MCS DEVELOPMENT OVERNIGHT SPREADING
DEBRIS/PCPN OVER CWA HELPING LIMIT DAYTIME DESTABILIZATION.  IN
ABSENCE OF INHIBITING FACTORS...CONVECTION LIKELY FRIDAY AFTERNOON
AND AGAIN SATURDAY AHEAD OF SFC BNDRY WITH EXACT TIMING OF SAT
FRONTAL PASSAGE ANOTHER SIGINFICANT FACTOR TO WATCH FOR POTENTIAL OF
STORNG STORMS DEVELOPING.

SUNDAY...COLD POOL ALOFT OVER GREAT LAKES CONTINUES UNSTABLE
CONDITIONS WITH AFTERNOON STORMS POSSIBLE.  UPPER LOW SCOOTS
AWAY FOR TUES-WED WITH SFC HIGH TRACKING EAST OVER REGION...UPPER
LVL FLOW FLATTENING WITH RIDGE REBUILDING OVER SW CONUS.  HOPEFULLY
PROVIDING OF A BREIF RESPITE FROM STORMS WITH RETURN SOUTHERLY FLOW
REMAINING JUST TO THE WEST THROUGH THE PERIOD.

.PREV DISCUSSION... /ISSUED 154 PM EDT WED JUN 25 2008/

UPDATE/AVIATION...
GRIDS/ZONES...WILL LET SCT POPS RIDE FOR THE TIME BEING FOR THE
AFTERNOON. AREA OF SHOWERS IS WORKING EAST WHICH WILL AFFECT
MAINLY SOUTHERN PORTIONS OF THE FORECAST AREA. BIG QUESTIONS
REMAINS IF THE ATMOSPHERE CAN RECOVER SUFFICIENTLY AND FAST ENOUGH
TO ALLOW FOR ADDITIONAL STORMS TO DEVELOP IN ASSOCIATION WITH THE
APPROACHING MCV. IR SAT SHOWING GENERALLY WARMING CLOUD TOPS AND
NO REAL SIGNS OF ANYTHING TO KEY IN ON. POCKETS OF CLEARING JUST
HEAD OF THE MCV HAVE ALLOWED A FEW AREAS TO CLIMB BACK TOWARDS 80.
WILL CONTINUE TO MONITOR TRENDS BUT NO FURTHER UPDATES ANTICIPATED
ATTM PRIOR TO AFTERNOON PACKAGE ISSUANCE.

AVIATION WISE...FIRST BATCH OF PRECIP HAS CLEARED BOTH SITES
LEAVING BEHIND VFR CONDITIONS AGAIN. HAVE WENT RATHER CONSERVATIVE
AT BOTH SITES THROUGH 00Z WITH MORE OF A VCSH MENTION. PROXIMITY
OF INITIAL PRECIP TO KSBN DID APPEAR TO WARRANT A BRIEF TEMPO
GROUP. TONIGHT MORE THAN LIKELY WILL BE DRY FOR MUCH OF THE AREA
UNTIL TOWARDS MORNING WITH NEXT MCS MOVING IN. WILL KEEP HIGH AND
DRY FOR NOW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...FISHER/STEINWEDEL
LONG TERM...LUDINGTON
AVAITION...FISHER
Hazardous weather outlook, Jun 25, 4:49 AM EST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
549 AM EDT WED JUN 25 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-261000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
549 AM EDT WED JUN 25 2008 /449 AM CDT WED JUN 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT WITH A SLIM
CHANCE OF AN ISOLATED SEVERE THUNDERSTORM THIS AFTERNOON SOUTHEAST
OF A LINE FROM HILLSDALE TO PERU.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED FOR MUCH OF THE PERIOD WITH SEVERE
STORMS POSSIBLE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-261000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
549 AM EDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED FOR MUCH OF THE PERIOD WITH SEVERE
STORMS POSSIBLE THURSDAY AND FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jun 25, 3:20 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
420 PM EDT WED JUN 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             1 SE CLAYPOOL           41.12N  85.87W
06/25/2008  M0.50 INCH       KOSCIUSKO          IN   NWS EMPLOYEE

            HALF INCH HAIL AND HEAVY RAIN AT 800 SOUTH AND 200 WEST

&&

EVENT NUMBER 01638

LMK
Special weather statement, Jun 25, 3:22 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
422 PM EDT WED JUN 25 2008

INZ016-017-252045-
KOSCIUSKO-WHITLEY-
422 PM EDT WED JUN 25 2008

...SPECIAL WEATHER STATEMENT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PIERCETON...OR 7 MILES SOUTH
OF WINONA LAKE...MOVING EAST AT 44 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  COLUMBIA CITY AND TRI-LAKES...
  SOUTH WHITLEY AND LARWILL...
  LORANE AND GOOSE LAKE...
  COLLINS...COESSE AND BLUE LAKE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Local storm report, Jun 25, 3:25 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
425 PM EDT WED JUN 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             HUNTINGTON              40.88N  85.51W
06/25/2008  M0.25 INCH       HUNTINGTON         IN   TRAINED SPOTTER

&&

EVENT NUMBER 01639

LMK
Local storm report, Jun 25, 3:30 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EDT WED JUN 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             HUNTINGTON              40.88N  85.51W
06/25/2008  M0.25 INCH       HUNTINGTON         IN   EMERGENCY MNGR

            ON NORTHEAST SIDE OF HUNTINGTON

&&

EVENT NUMBER 01640

LMK
Special weather statement, Jun 25, 3:43 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
443 PM EDT WED JUN 25 2008

INZ018-252115-
ALLEN-
443 PM EDT WED JUN 25 2008

...SPECIAL WEATHER STATEMENT...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF FORT WAYNE...MOVING
NORTHEAST AT 35 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  FORT WAYNE...
  NEW HAVEN...
  NINE MILE...ROLLING HILLS AND YODER...
  HESSEN CASSEL...
  MAPLES...
  ZULU...TILLMAN AND TOWNLEY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Jun 25, 4:03 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 PM EDT WED JUN 25 2008

INZ009-018-252130-
ALLEN-DE KALB-
503 PM EDT WED JUN 25 2008

...SPECIAL WEATHER STATEMENT...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF HUNTERTOWN...MOVING EAST AT 36
MPH.

UP TO DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HUNTERTOWN...
  GRABILL...
  ARI AND WALLEN...
  LAOTTO...
  SAINT JOHNS AND BUTLER CENTER...
  LEO-CEDARVILLE...SPENCERVILLE AND CONCORD...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

The radar

The Northern Indiana radar (KIWX), 69 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Allen

When
June 25, 4:15 PM EST to 4:16 PM EST
Where
Allen County, 2.95 mi ENE of Hessan Castle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.000, -85.030

Thunderstorm Wind, Allen

When
June 25, 4:25 PM EST to 4:26 PM EST
Where
Allen County, 0.52 mi W of Ft Wayne
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.070, -85.140

A large tree was blown down near mile marker 118 on Interstate 69 in Fort Wayne.

Thunderstorm Wind, Wells

When
June 25, 5:10 PM EST to 5:11 PM EST
Where
Wells County, 0.69 mi N of Bluffton
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.740, -85.170

Law enforcement officials reported several approximately 6-inch diameter tree limbs down. A 20-foot steel pipe flagpole was bent over to the ground as well.

Thunderstorm Wind, Wells

When
June 25, 5:15 PM EST to 5:16 PM EST
Where
Wells County, 2.6 mi SE of Craigville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.750, -85.070

A large tree was reported blown down north of US 124 and county road 700 west near the Adams and Wells county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110764, 110767, 110771, 110772.